Kansas, 2006

Tornadoes and Hail in Kansas, September 15, 2006

September 15, 2006 · NWS DDC · 19 events in 10 counties and zones

15 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 4:35 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 15, 4:35 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI SEP 15 2006

.DISCUSSION...

DAYS 1-2...

POTENTIAL FOR SOME ISOLATED SEVERE THUNDERSTORMS IN OUR CWA THIS
EVENING AS UPPER LEVEL COLD POOL OVER WESTERN COLORADO APPROACHES
THE AREA. UPPER LEVEL SPEED MAX MOVING OUT SHOULD PROVIDE SOME
ADDITIONAL LIFT. THE BEST CHANCE FOR STORMS IN THE AREA SHOULD
MAINLY BE AFTER 00Z AS THESE INGREDIENTS MOVE OUT.

ON SATURDAY, THE DRYLINE MOVES EAST OF THE CWA AS THE ATMOSPHERE
MIXES OUT. THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE SOUTHEASTERN CWA NEAR THE DRYLINE LATE IN
THE DAY.

SATURDAY NIGHT, THE COLD FRONT MOVES SOUTH ACROSS THE AREA. COULD
BE A PERIOD OF ADVISORY CRITERIA WINDS BEHIND THE FRONT. TEMPERATURES
WILL BE MUCH COOLER ON SUNDAY. HIGH TEMPERATURES MAY ONLY TOP OUT
IN THE MID 70S.

DAYS 3-7...
FORECAST CHALLENGES INCLUDE WHEN THE NEXT OPPORTUNITY FOR RAINFALL
WILL EXIST ON MY CWA AND TEMPERATURES.

CURRENT WEATHER-CLIMATE SITUATION HAS ENHANCED TROPICAL CONVECTIVE
FORCING ACROSS THE EQUATORIAL INDIAN OCEAN WITH A WEAKER REGION JUST
WEST OF THE DATE LINE.  PER FULL DISK SATELLITE IMAGERY THE FORMER
WAS CENTERED 10N/90E WITH THE LATTER 10N/160E.  PER MONITORING
TOOLS THE TROPICAL CONVECTION ACROSS THE INDIAN OCEAN DOES WEAKLY
PROJECT ONTO A MADDEN-JULIAN OSCILLATION (MJO) WHICH IS THE FIRST
ONE SINCE ABOUT APRIL.  THE CLUSTERS AROUND THE DATE LINE ARE A
RESPONSE TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A
SIGNAL FROM OUR WEAK WARM ENSO.  THE POINT IS WE DO HAVE TWO REGIONS
OF TROPICAL CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS
(WITH SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING
RECENTLY (AT LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES).
THE FORCING AT THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC
ENHANCEMENTS OF THE SUBTROPICAL JET (STJ) WHICH HAS BEEN HEADING
INTO THE DESERT SOUTHWEST.

WHERE THIS ALL GOES IS NOT CLEAR, AND ADDS UNCERTAINTY TO ANY DAYS
3-7 AND BEYOND PREDICTION, FROM A MODELING AND DIAGNOSTIC VIEWPOINT.
THE CENTROID OF THE INDIAN OCEAN STORMS HAS BEEN DRIFTING EAST AT 3
DEG LONG/DAY FOR THE PAST WEEK, BUT NOW MAY BE STALLING.  MY OWN
FEELING IS THESE 2 REGIONS WILL PERSIST FOR AT LEAST THE NEXT 1-2
WEEKS, WITH SOME INCREASE POSSIBLE AROUND THE DATE LINE.  IN THE
LONGER RUN (SEASONALLY), AN IMPORTANT OBSERVATION WILL BE TO SEE
WHICH AREA OF TROPICAL CONVECTIVE FORCING DOMINATES OVERALL.  WILL
THERE BE AN EVENTUAL CONSOLIDATION???

IT WAS THE ERUPTION OF DEEP MOIST CONVECTION ACROSS THE INDIAN OCEAN
THAT SET OFF A ROSSBY WAVE ENERGY DISPERSION ACROSS THE PACIFIC RIM
A WEEK AGO THAT LED TO OUR CURRENT WESTERN STATES TROUGH.
INTERACTIONS AND FEEDBACKS FROM THE EXTRATROPICS (FOR STARTERS) HAVE
LED TO AN ANOMALOUSLY INTENSE MID/UPPER TROPOSPHERIC ANTICYCLONE
ACROSS ALASKA AND NORTHWEST CANADA WITH WIND SPEED ANOMALIES
30-40M/S.  I THINK THIS LATTER FEATURE MAY LEAD TO A BLOCKING/SPLIT
FLOW STRUCTURE OVER WESTERN NORTH AMERICA FOR AT LEAST THE NEXT 7-10
DAYS.  WORKING WITH OTHER DYNAMICAL PROCESSES (SOME BRIEFLY
DISCUSSED ABOVE), MORE SYNOPTIC-SCALE MOBILE TROUGHS AND STJS
WOULD BE PROBABLE TO IMPACT THE WESTERN AND CENTRAL USA WEEKS
1-2.

ONCE THE MODELS CAPTURED THE ABOVE MENTIONED ROSSBY WAVE ENERGY
DISPERSION IN THEIR INITIAL CONDITIONS, AGREEMENT WAS IMPROVED.  THE
TROPICAL CONVECTIVE FORCING AND CIRCULATION RESPONSE-FEEDBACKS HAVE
BEEN PERSISTENT ENOUGH FOR MOST MODELS TO GENERALLY AGREE ON THE
SYNOPTIC EVOLUTION DISCUSSED ABOVE.  HOWEVER, THERE ARE THE USUAL
DIFFERENCES IN THE DETAILS (WHICH ARE NOISE).  MY OWN FEELING IS TO
SHIFT THE ODDS TOWARD AT LEAST 1-2 CLOSED LOWS/TROUGHS ACROSS THE
SOUTHWESTERN USA FOR DAYS 3-14, FAVORING THE ECMWF DETERMINISTIC RUN
AND ESRL/PSD (FORMALLY CDC) ENSEMBLE.  THE ESRL/PSD CALIBRATED
PROBABILITIES ALSO SUPPORT THIS FEELING.  FOR THE READERS WHO ARE
FAMILIAR, I THINK WE WILL BE IN A GSDM STAGE 1-2 CIRCULATION
STRUCTURE THROUGH AT LEAST WEEK 2.

FOR THE DAILY PREDICTIONS, THE MAIN CHANGE I MADE WAS TO ADD CHANCE
POPS FOR RAIN AND THUNDERSTORMS FOR LATE THURSDAY-FRIDAY.
TEMPERATURES WILL BE TRICKY BY THAT TIME.  IF SKIES REMAIN CLOUDY
WITH LIGHT RAIN ALL DAY, FRIDAYS MAXIMUMS MAY NOT GET OUT OF THE
50S.  IN FACT, THE 1200 UTC 9/15 GFS ACTUALLY HAS AN AREA OF -1C
850MB TEMPERATURE COVERING NORTH CENTRAL NEBRASKA BY 1200 UTC 9/21.
ANOTHER SURGE OF COOLER AIR LOOKS PROBABLE BY THE LATER PART OF NEXT
WEEK HOWEVER, THIS APPEARS OVERDONE (AND IS A GFS MODEL BIAS).  THE
ECMWF HAS 8-10C VALID 0000 UTC 9/22 IN THIS SAME AREA.

UNTIL LATER NEXT WEEK, AFTER A COOL START FOR MINIMUM TEMPERATURES
MONDAY AND TUESDAY, A WARMING TREND TO AT LEAST NEAR NORMAL LOOKS
GOOD.  PREVIOUS SHIFTS ALREADY REFLECT THIS NOTION IN THE GRIDS.

THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH
TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN
SYNOPTIC SYSTEMS.  HOWEVER, I WOULD SERIOUSLY CONSIDER BELOW NORMAL
TEMPERATURES AND ABOVE NORMAL PRECIPITATION IF I WERE DOING A WEEK
TWO PREDICTION FOR THIS CWA(WHICH IS SUPPORTED BY THE ESRL/PSD
CALIBRATED PROBABILITIES).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  55  75 /  30   0  20   0
GCK  65  89  52  74 /  10   0   0   0
EHA  63  87  51  76 /   0   0   0   0
LBL  64  90  53  75 /  10   0   0   0
HYS  67  92  55  74 /  40  10  20   0
P28  71  94  62  77 /  30  10  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-
KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-
KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN12/23
Hazardous weather outlook, Sep 15, 3:21 AM CST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT FRI SEP 15 2006

KSZ043-044-061>063-074>076-084-085-161000-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-STANTON-
STEVENS-
421 AM CDT (321 AM MDT) FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-045-046-064-065-077>079-086-161000-
EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-NESS-PAWNEE-RUSH-SEWARD-TREGO-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED AFTER 5 PM.

KSZ066-080-081-087>090-161000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-STAFFORD-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH
TONIGHT.

FINCH

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
September 15, 6:05 PM CST
Where
Seward County, 11 mi S of Kismet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.700

Hail, Meade

When
September 15, 6:10 PM CST
Where
Meade County, 11 mi S of Plains
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -100.600

Hail, Meade

When
September 15, 6:42 PM CST
Where
Meade County, 11 mi N of Meade
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -100.333

Hail, Gray

When
September 15, 6:45 PM CST
Where
Gray County, 10 mi S of Ensign
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -100.233

Hail, Meade

When
September 15, 7:00 PM CST
Where
Meade County, 10 mi S of Fowler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -100.200

Tornado, Clark

When
September 15, 7:17 PM CST to 7:21 PM CST
Where
Clark County, 10 mi SW of Ashland
Rating
F0
Path length
0.6 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
37.083, -99.900

This was a brief tornado that did not hit anything to cause damage.

Hail, Clark

When
September 15, 7:19 PM CST
Where
Clark County, 8 mi S of Minneola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.317, -99.967

Hail, Seward

When
September 15, 7:42 PM CST
Where
Seward County, 8 mi NW of Kismet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -100.800

Thunderstorm Wind, Hodgeman

When
September 15, 8:22 PM CST
Where
Hodgeman County, 8 mi SW of Jetmore
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.000

Several 2 to 3 inch diameter tree branches were broken.

Hail, Edwards

When
September 15, 9:30 PM CST
Where
Edwards County, 14 mi SSW of Kinsley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -99.517

Tornado, Kiowa

When
September 15, 9:54 PM CST to 9:56 PM CST
Where
Kiowa County, 8 mi NW of Greensburg
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
37.683, -99.400

This was very brief tornado.

Hail, Ness

When
September 15, 10:10 PM CST
Where
Ness County, 1 mi W of Bazine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.450, -99.700

Hail, Ness

When
September 15, 10:15 PM CST
Where
Ness County, 2 mi NW of Bazine
Measured
1.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.717

There was significant damage done to the house siding. Dents were made in the steel siding.

Hail, Edwards

When
September 15, 10:30 PM CST
Where
Edwards County, 1 mi ENE of Belpre
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -99.083

Hail, Stafford

When
September 15, 10:40 PM CST
Where
Stafford County, 1 mi W of Macksville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.983

Hail, Ness

When
September 15, 10:45 PM CST
Where
Ness County, 2 mi WNW of Bazine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.717

Hail, Ellis

When
September 15, 11:15 PM CST
Where
Ellis County, 4 mi SW of Antonino
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -99.433

Thunderstorm Wind, Ellis

When
September 15, 11:25 PM CST
Where
Ellis County, 4 mi NE of Antonino
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.817, -99.333

Hail, Ellis

When
September 15, 11:25 PM CST
Where
Ellis County, 4 mi NE of Antonino
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -99.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534005, 5534006, 5534007, 5534008, 5534009, 5534010, 5534011, 5534012, 5534032, 5534033, 5534034, 5534035, 5534036, 5534037, 5534038, 5534039, 5534040, 5534041, 5534042.